politicsUSAWorld News

Don’t Cook Chicken at NyQuil: FDA Warns of Dangerous Social Media Challenges


PHILADELPHIA (CNN) — Want to cook chicken at NyQuil? Overdose of antihistamines? Do you swallow laundry detergent pods?

While most of us would recoil in horror at such dangerous suggestions, teens and young adults continue to be sensitive to social media challenges like these, according to the U.S. Food and Drug Administration. .

“A social media trend that relies on peer pressure is online video clips of people misusing over-the-counter drugs and encouraging viewers to do the same. These video challenges, which often target young people, can harm people – and even cause death,” the FDA said in a warning.

A recent challenge posted on social media encouraged people to cook chicken in a mixture of acetaminophen, dextromethorphan and doxylamine – the base ingredients of NyQuil and some similar over-the-counter cough and cold products. .

“Boiling a drug can make it much more concentrated and change its properties in other ways,” the FDA said. “Even if you don’t eat the chicken, inhaling the fumes of the medicine while cooking could cause high levels of the drug to enter your body. It could also damage your lungs.”

The agency also highlighted a TikTok challenge tricking people into hallucinating while taking large doses of the over-the-counter antihistamine diphenhydramine. Called the “Benadryl Challenge,” the FDA cited reports of teenagers ending up in hospital emergency rooms or dying after participating.

Why are young people so sensitive?

The teenage brain is not fully developed, according to the American Academy of Pediatrics. In fact, the prefrontal cortex, which handles rational thought, problem solving, and consequences, doesn’t fully develop until your mid-twenties. That’s why teens and young adults are often impulsive and more likely to act without considering the ramifications, the AAP said.

“Children won’t necessarily stop thinking that laundry detergent is a poison that can burn their throats and damage their airways. Or that the overuse of drugs like diphenhydramine (Benadryl) can cause serious heart problems. , convulsions and coma,” the AAP warned on its website.

“What they’re going to focus on is that a popular kid in the class did this and got hundreds of likes and comments,” the AAP website said. “Social media rewards outrageous behavior, and the more outrageous it is, the greater the bragging rights.”

Given the massive impact of social media on teen behavior, how can parents and guardians prevent their children from participating in such challenges?

Keep the lines of communication open, the AAP suggested. Ask your teen and their friends about the challenges of social media and discuss them “calmly and non-judgmentally” while encouraging them to think about any potential negative outcomes.

“Remind your children that overdoses can happen with over-the-counter (OTC) drugs as well as prescription drugs,” the FDA said. At home, keep all over-the-counter and prescription drugs locked up, the agency added.

If your teen seems reluctant to talk about what they’ve seen, ask about their friends instead: “Sometimes kids are more willing to talk about their peers than themselves,” the AAP noted.

If a child appears to have taken too much medication and “is hallucinating, cannot be woken up, has had or is having a seizure, has difficulty breathing, has collapsed, or shows other signs of drug abuse, call 911 to get it immediately or contact the poison control center at 1-800-222-1222 or online,” the FDA said.


Grub5

Not all news on the site expresses the point of view of the site, but we transmit this news automatically and translate it through programmatic technology on the site and not from a human editor.
Back to top button